Everyday Medications You Should Never Take When You Exercise
Taking certain medications before or after exercising can lead to hazardous side effects.
Is it dangerous to mix exercise with medication?
Your allergy meds always make you sleepy—so does that mean you should take them after your CrossFit class? Can you pop an aspirin before heading out for a bike ride?
When it comes to mixing medications and exercise, the former can sometimes affect the latter. “If you’re using medications, you really need to be aware of all their potential effects, good and bad, on you,” says Dr. Michael Rieder, a professor in physiology and pharmacology, medicine and pediatrics at London’s University of Western Ontario. Here’s the scoop on which meds could clash with your cardio.
What are they? This group of medications can also be referred to as beta-adrenergic blocking agents. They are used to treat conditions such as hypertension (high blood pressure) and are also prescribed for conditions such as glaucoma, migraines or heart conditions.
Beta-blockers tend to lower the heart rate, which directly clashes with one of the effects of exercise: an increased heart rate. “This gives your body conflicting messages and people tend to get fatigued very quickly,” says Philip Emberley, director of pharmacy innovation with the Ottawa-based Canadian Pharmacists Association. “It’s very frustrating for people.”
What to do: While it’s a good idea to speak with your physician or pharmacist about how to accommodate exercise while taking beta blockers, Emberley also suggests asking if a beta blocker is absolutely necessary. “In some cases it is, and in some cases there are alternatives,” he says. If it is necessary, he suggests beginning with as low a dose as possible to see if your ability to exercise is adversely affected.
What are they? There are two types of pain medications, also referred to as analgesics: acetaminophen (think Tylenol, etc.), which is alternative to aspirin for pain relief; and ibuprofen (Advil, Motrin, etc.). Ibuprofen treats pain as well as reduces swelling and inflammation.
“Pain is a signal of something—usually tissue injury—so overuse of analgesics can be a concern,” notes Dr. Rieder. “If you have a sprain and you use a bunch of medications to get through it, that can be bad because the sprain won’t heal adequately and you may reinjure it.”
There’s also a particular concern about the non-steroidal anti-inflammatory drugs such as Motrin, ibuprofen, Advil, Aleve, notes Emberley. “They can cause some fluid retention, which isn’t particularly kind on the kidneys and puts a bit more stress on the cardiovascular system,” he warns.
What to do: First, running program be damned. If you’re injured with a sprained ankle, for example, let your body rest and heal rather than mask the pain with medications and risk further damage. If it’s a milder pain you’re contending with and you’re using ibuprofen or Motrin, Emberley suggests not taking the medication for more than a week. If you need it longer, switch to an acetaminophen medication to treat the pain and avoid that fluid retention stress. Here are more ways you’re using these over-the-counter medications wrong.
What are they? While there are many medications that trigger sleepiness, the more common ones include antidepressants, which alter the chemical balance in the brain to help stabilize and improve mood. Fatigue and drowsiness can especially hit during the first few weeks of taking them.
Antidepressants also often have a side effect of weight gain. Yet, exercise can be physically and mentally important with mood disorders. (Studies show that exercise can help improve mood and depression.)
What to do: “There are many different classes of antidepressants, and if yours causes a significant amount of drowsiness, talk to your physician about alternative antidepressants that don’t cause it,” says Emberley. He also notes that starting off with a lower dosage of a new antidepressant may also help the sleepy factor, or try taking them before bedtime. Here are some ways you can overcome depression naturally.
What are they? Drowsiness is often a side effect of antihistamines, particularly older generation medications such as Benadryl and Chlor-Tripolon. (Antihistamines block or lessen histamine, which is triggered by an allergic reaction like coming into contact with pet hair or pollen.) “Your alertness can be affected,” notes Emberley. “If someone’s a runner, for example, and they’ve taken an antihistamine that makes them drowsy, they can misstep and get injured.”
What to do: There are newer generations of antihistamine medications on drugstore shelves (e.g. Claritin, Alegra, and Reactin) that don’t cause the same level of drowsiness, if at all. (Some of these meds are marked as “non-drowsy.”) However, if you prefer the older antihistamines, time your medication well. “These older ones tend to be shorter acting so they may last only four hours and that drowsiness would wear off and you could exercise,” Emberley says. Be sure to look out for these other silent signs your medication is hurting your health.